California, 2013

Wildfire in California, June 9 to 20, 2013

June 9 to 20, 2013 · NWS SGX · 1 event in 1 county or zone

The Hathaway Fire, cause unknown, started at 1057 PST, June 9, east of Hathaway Canyon on the northern portion of the Morongo Indian Reservation. It burned in very steep, rugged terrain in the San Gorgonio Wilderness.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
10
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The Hathaway Fire, cause unknown, started at 1057 PST, June 9, east of Hathaway Canyon on the northern portion of the Morongo Indian Reservation. It burned in very steep, rugged terrain in the San Gorgonio Wilderness. No evacuations or road closures were in effect and no damage was reported. Ten unknown injuries were reported. The fire burned 3825 acres before being fully contained around 0600 PST on June 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 9, 7:30 AM PST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 9, 7:30 AM PST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PDT SUN JUN 9 2013

.SYNOPSIS...
LOW PRESSURE OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE NORTHEAST
THROUGH CENTRAL CALIFORNIA ON MONDAY...BRINGING GUSTY WESTERLY WINDS
OVER THE MOUNTAINS AND COOLING INLAND. WARMER TUESDAY UNDER A WEAK
HIGH PRESSURE RIDGE...FOLLOWED BY SEASONAL JUNE WEATHER UNDER DRY...
SOUTHWEST FLOW ALOFT FOR THE REMAINDER OF THE WEEK. THE ONSHORE FLOW
WILL KEEP AREAS OF NIGHT AND MORNING LOW CLOUDS AND FOG SPREADING
INTO THE WESTERN VALLEYS EACH NIGHT...FOLLOWED BY CLEARING TO NEAR
THE BEACHES DAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SATELLITE IMAGERY EARLY THIS MORNING SHOWED EXTENSIVE MARINE CLOUDS
AGAIN OFFSHORE...EXTENDING INTO THE WESTERN VALLEYS. THE CLOUD LAYER
WAS THINNER AND NOT QUITE AS FAR INLAND AS YESTERDAY MORNING. SOME
HIGHER CLOUDS WERE EVIDENT OVER THE COASTAL WATERS EXPANDING
EASTWARD TOWARD THE COAST. THE 12Z MIRAMAR SOUNDING SHOWED THE
MARINE INVERSION HAD LOWERED WITH A BASE CLOSER TO 2K FT. IT HAD
ALSO WEAKENED..BUT REMAINED FORMIDABLE AT 11 DEGREES C. SURFACE
PRESSURE GRADIENTS WERE RUNNING 4-5 MBS ONSHORE TO THE DESERTS.
THERE WAS A MODERATE ONSHORE TREND TO THE NE.

SOMEWHAT BETTER CLEARING IS LIKELY TODAY ALONG THE COASTAL STRIP
WITH THE WEAKER INVERSION AND SLIGHTLY THINNER STRATUS LAYER. IT
WILL BE NOTICEABLY COOLER FAR INLAND TODAY AS THE STRONG UPPER RIDGE
WEAKENS.

A WEAK UPPER-LEVEL LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA
COAST WILL MOVE TO NEAR POINT CONCEPTION TONIGHT AND INTO NEVADA
MONDAY NIGHT. THIS WILL BRING STRONGER ONSHORE FLOW WITH INLAND
COOLING AND GUSTY WEST WINDS IN THE MOUNTAINS AND HIGH DESERT AREAS
THROUGH MONDAY. AT THIS TIME...NO PRECIP IS EXPECTED. MODELS ARE
INDICATING QUITE STABLE CONDITIONS AND LOW PW. LOW CLOUDS AND FOG
WILL SPREAD FARTHER INLAND THROUGH THE VALLEYS TONIGHT...THEN CLEAR
TOWARD THE COAST BY LATE MORNING.

FOR TUESDAY AND WEDNESDAY...A WEAK SHORT-WAVE RIDGE WILL ALLOW
DAYTIME TEMPS TO RISE A BIT FURTHER...WHILE THE MARINE LAYER
SHRINKS. SOME LOW CLOUDS/FOG SHOULD STILL MANAGE TO REACH THE
WESTERN VALLEYS. THERE SHOULD ALSO BE MORE HIGH CLOUDS AHEAD OF
ANOTHER WEAK UPPER LOW OFFSHORE.

FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND...A LONG-WAVE TROUGH
WILL TAKE UP RESIDENCE ALONG THE WEST COAST AS STRONG HIGH PRESSURE
DEVELOPS OVER THE SOUTHERN PLAINS. THIS PATTERN WILL KEEP A DRY
SOUTHWEST FLOW ALOFT OVER SOCAL AND SEASONAL JUNE WEATHER. A
MODERATE MARINE LAYER WILL RESULT IN AREAS OF NIGHT AND MORNING LOW
CLOUDS AND FOG MOVING INTO THE VALLEYS...AND SUNNY WARM CONDITIONS
INLAND EACH DAY. TEMPERATURES WILL BE CLOSE TO MID-JUNE AVERAGES.

&&

.AVIATION...
091515Z...COAST/VALLEYS...WIDESPREAD LOW CLOUDS WITH BASES 1000-1500
FT MSL WITH TOPS TO 2100 FT MSL WILL GRADUALLY DISSIPATE THROUGH 17Z
IN THE VALLEYS AND MOSTLY BETWEEN 18Z AND 20Z NEAR THE COAST...WITH
AREAS OF STRATUS LINGERING WITHIN 5 MILES OF THE COAST THROUGH THE
AFTERNOON. KSAN...KCRQ AND KSNA WILL LIKELY ONLY BRIEFLY SCATTER
THIS AFTERNOON. CLOUDS WILL SPREAD INLAND AFTER 02Z TONIGHT WITH
SIMILAR CLOUD HEIGHTS...AND LOCAL VIS BELOW 1 MILE IN THE VALLEYS
AFTER 08Z WITH AREAS OF TERRAIN OBSCURED...MAINLY BETWEEN 1200 AND
2100 FT MSL.

MTNS/DESERTS...MOSTLY CLEAR WITH UNRESTRICTED VSBY THROUGH MONDAY.

&&

.MARINE...
THE LONG PERIOD SOUTH-SOUTHWEST SWELL WILL CONTINUE TO SUBSIDE TODAY
THROUGH MONDAY. SOME SURF OF 4-7 FT WILL OCCUR TODAY AT THE FAVORED
BEACHES...MAINLY IN ORANGE COUNTY. MOST SURF WILL BE BELOW 4 FT BY
MONDAY. STRONG RIP CURRENTS WILL CONTINUE TODAY/TONIGHT.
&&

.FIRE WEATHER...
SAN BERNARDINO COUNTY...GUSTY SOUTH-SOUTHWEST WINDS 20-35 MPH WILL
DEVELOP OVER THE SAN BERNARDINO COUNTY MOUNTAIN RIDGES AND INTO THE
HIGH DESERT THIS AFTERNOON. THE WINDS WILL COMBINE WITH RH BELOW 15
PERCENT TO INCREASE THE WILDFIRE THREAT THROUGH EARLY EVENING. RH
WILL RECOVER INTO THE 25-45 PERCENT RANGE OVERNIGHT...BUT AREAS OF
SOUTHWEST WINDS 20-30 MPH WITH LOCAL GUSTS 40-45 MPH WILL CONTINUE
INTO MONDAY ON THE RIDGES AND DESERT SLOPES.

SOUTH OF SAN BERNARDINO COUNTY...AREAS OF WESTERLY WINDS 20-30 MPH
WITH LOCAL GUSTS 40-45 MPH ARE LIKELY TO DEVELOP LATE TONIGHT AND
CONTINUE THROUGH MONDAY EVENING OVER THE MOUNTAIN RIDGES AND DESERT
SLOPES. RH VALUES SHOULD BE MOSTLY ABOVE 15 PERCENT THROUGH THIS
PERIOD.

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC/FIRE WEATHER...JAD
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Jun 9, 5:35 AM PST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
635 AM PDT SUN JUN 9 2013

CAZ042-043-101330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
635 AM PDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A LARGE SOUTH SWELL WILL CONTINUE ABOVE NORMAL SURF AND STRONG RIP
CURRENTS AT THE BEACHES TODAY. VERY STRONG CURRENTS AND DANGEROUS
SWIMMING CONDITIONS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY THROUGH WEDNESDAY...STRONG RIP CURRENTS ARE LIKELY TO PERSIST
AT AREA BEACHES.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-057-060>062-101330-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
635 AM PDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ055-056-058-101330-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
635 AM PDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

INCREASING WEST TO SOUTHWEST WINDS WITH LOCAL GUSTS OF 40 TO 45 MPH
LIKELY ON THE RIDGES AND SOME DESERT SLOPES BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...GUSTY WEST TO SOUTHWEST WINDS WITH LOCAL GUSTS OF 40 TO 45
MPH ON THE RIDGES AND SOME DESERT SLOPES.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, San Bernardino County Mountains

When
June 9, 11:57 AM PST to June 20, 6:00 AM PST
Where
San Bernardino County Mountains forecast zone
Injuries
0 direct, 10 indirect
Reported by
Fire Department/Rescue
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460707.